West Virginia, 2002

Flash Flood and Hail in West Virginia, April 19 to 20, 2002

April 19 to 20, 2002 · NWS PBZ · 2 events in 2 counties and zones

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 19, 3:34 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 19, 3:34 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 PM EDT FRI APR 19 2002

QUICK UPDATE TO PUT IN WATCH FOR OH AND WV COUNTIES.
FCSTID = 22

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ001>004...WVZ012.

RRR

In the hours before

Local storm report, Apr 19, 3:00 PM EST, 2 hours 45 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT FRI APR 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    FRANKLIN                  PA   0.75 INCH HAIL
04/19/02   VENANGO

0320 PM    CARLTON                   PA   0.75 INCH HAIL
04/19/02   MERCER
Special weather statement, Apr 19, 3:27 PM EST, 2 hours 18 minutes before
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH LARGE HAIL
AND STRONG WINDS ARE POSSIBLE IN THE WATCH AREA. IF SEVERE
THUNDERSTORMS BECOME CERTAIN...WARNINGS WILL BE ISSUED.

The radar

The Pittsburgh radar (KPBZ), 32 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Hancock

When
April 19, 5:45 PM EST
Where
Hancock County, New Cumberland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -80.600

Flash Flood, Marion

When
April 19, 10:00 PM EST to April 20, 12:30 AM EST
Where
Marion County, Worthington
Reported by
LAW ENFORCEMENT
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Heavy thunderstorm rains produced minor road flooding in the Worthington area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287810, 5287811.